fmqueen....r/t Ultram

Discussion in 'Fibromyalgia Main Forum' started by kadywill, Jul 3, 2003.

  1. kadywill

    kadywill New Member

    Dear fmqueen,
    The reason my PCP added the Oxycontin was because I was having SEVERE pain in my LS and sciatic nerve regions, had an MRI done and received the abnormal results. When he read the results, he said that he recommended an opioid routinely, much rest, massage and no more work! So, he filled out my FMLA and STD paperwork, wrote an RX for Oxycontin 10 mg. BID and Oxy IR Q2h prn breakthrough pain and sent me home. He offered a consult with a Neurosurgeon, which I declined at the time, but later followed up on. The Ultram worked beautifully for my FMS pain; there was nothing to compare with it and I took it for seven years. I still think it is the best pain reliever, overall, and I may just decide to D/C the Oxy at some point and take a lot more Ultram. I had good results from 100 mg. TID as long as I had something I could use for breakthrough pain, but it didn't take this LS pain away. But, then again, nothing really does. I've learned PT exercises that help the piriformis pain, but the low sacral pain just doesn't get total relief from anything. The Oxy IR is supposed to be taken as directed: 1 Q@h PRN, but I must tell you that it is just too small a dosage to be much help now. Have you ever heard of two caps being given at a time? I believe I've built a tolerance and I just started it in November of last year. I am now taking 20 mg. of Oxycontin and I'm sure THAT'LL have to be increased now that the Ultram is gone. I'm taking two Mobic in the mornings and I take Soma @ HS and prn, too. I take Decadron (steroid) for my other problems, so I believe my pain would be completely UNBEARABLE right now if I wasn't on these meds, too. The steroids USUALLY make me much more comfortable....God KNOWS what shape I'd be in right now without them, even though their adverse effects are just killing me in other ways right now. I am so bloated and distended and swollen and tearful and depressed.......must I go on?
    Anyway, to the point, here: NO, I am having no signs of withdrawal. Just severe pain and anxiety/depression. I have taken a LOT of the Oxy IR and I took Soma an hour or so ago......I have to be at work at 10:30 tonight, so I can't take any more. I have cried over EVERYTHING today and my face shows it! I don't think I'll have REAL withdrawal symptoms as long as I'm taking the Oxy and the Soma, do you? I've NEVER had any typical symptoms of withdrawal from ANY narcotic; I don't think it's in my physical "make-up" like it is for some people. My mother had a serious alcohol habit most of her adult life and stayed drunk most of my childhood. But, when she found a happy relationship and decided to give up alcohol, pills and cigarettes, she did so in one day and suffered no ill effects!!!! My father drank daily and stopped it one day when the doctor put him on a med that would react adversely to alcohol....he had no trouble stopping his daily LONG drinks. Maybe I finally inherited a GOOD trait. Thank God.
    Love to all who have helped me....so far. Continue to pray, please!
    Love,
    kady
  2. kadywill

    kadywill New Member

    Dear Jan,
    Thanks for your reply to my previous post.
    I have suffered with anaphylaxis secondary to chronic and SEVERE angioedema and autoimmune urticaria for about thirty years and have to take Decadron or Prednisone, long-term to treat this, as the antihistamines and other drugs of choice aren't very effective. My anaphylaxis is, of course, life-threatening and I take prn injections of Epinephrine whenever necessary, as well, for this.
    My spinal problems are diagnosed as severe spinal stenosis, nerve impingement, joint arthropathy and herniated discs in the LS region. I had the MRI after I found that I just couldn't push my med cart or bend to administer my patients meds or to draw blood, catheterize or assist my patients in getting out of bed, without excruciating low back pain and spasms. Just walking down the hall to answer a call light was too much pain to bear and I KNEW something was wrong.
    I am suffering from Cushingoid symptoms even worse than ever this time as a result of taking the steroids. I've always had severe reactions to the drug, but this flare is MUCH worse and I just look and feel horrible. It was SO hard to return to sork after a seven month LOA, looking like I do. A few of my patients didn't recognize me and everyone has had something to say about my appearance. I've been a nurse for almost thirty years now and I love my job, but it's getting so hard to do, with the pain AND these adverse effects from the drugs I must take. I've been working PRN and I worked LAST night 11-7 (Thursday),; I slept ALL day off and on today (Friday, the 4th), therefore, I LOST an entire day because I didn't have to work 11-7 the night of the 4th. Now, it is 3:30 a.m. and I'm awake, my husband is asleep and I'm afraid I'll need to sleep again today because I'm scheduled to work tonight 11-7, the 5th of July. My FMS/CFIDS and other illnesses are all objecting to this schedule and I'm really confused about when and how to take all my HS meds!
    As far as the Ultram goes,last night we were watching a video and my legs were aching and hurting really badly, in spite of the fact that I'd taken Soma and my routine Oxycontin earlier. I popped some Oxy IR (brand name for Oxycodone Immediate Release; used prn for breakthrough pain) and the pain diminished and I fell asleep. These IR caps are only 5 mg. and I'm becoming quite tolerant to that dosage now. Yes, I started out on 10 mg. of the Oxycontin BID and after finding out how many Oxy IR I was needing, my PCP increased the Oxycontin to 20 mg. This was months ago and I need to be "upped" again now, I'm sure, since the Ultram was D/C'd. I'm still having no real symptoms of any type of withdrawal from the Ultram; I'm well aware of it's category and it's status as a non-narcotic drug, but after taking it for seven years, I can attest to the fact that I'd become very psychologically dependent on it. It is a wonderful pain reliever and I truly believe that it affect my "affect" as I was more energetic, revitalized, cheerful and pain-LESS while on it. I took it at LEAST twice daily and sometimes three times daily. (100 mg.) It helped my overall pain a great deal, but the back pain was just too severe for it, or any med., to relieve. I cannot imagine the intensity of my pain if I weren't taking the Soma, Mobic and Oxycontin! I think I'd kill myself, and I am really not exagerating here. The pain is intense.
    Anyway, I plan to see my doctor about an increase in the dosage. I know that I need to be very clear-headed while working and the Oxycontin has not affected my thinking so far. In fact, with less pain, I think more clearly.
    Thank you for your advice and help!!
    Love,
    Kady
    [This Message was Edited on 07/05/2003]